Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS Atlanta, GA

April 27, 20174 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 27, 2017, 6:30 PM EDT for 4 counties in Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 6:30 PM EDT (22:30 UTC)
Expired
Apr 27, 2017, 7:00 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Marion County, GA, Muscogee County, GA, Talbot County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:47 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS52 KFFC 272230
SVRFFC
GAC053-197-215-263-272300-
/O.NEW.KFFC.SV.W.0168.170427T2230Z-170427T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
630 PM EDT THU APR 27 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in west central Georgia...
  East central Muscogee County in west central Georgia...
  Northeastern Chattahoochee County in west central Georgia...
  Southwestern Talbot County in west central Georgia...

* Until 700 PM EDT

* At 630 PM EDT, a severe thunderstorm was located over Geneva, or 7
  miles south of Talbotton, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Talbotton, Junction City, Geneva, Box Springs and Juniper. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

A tornado watch remains in effect until 800 PM EDT for west central
Georgia.

LAT...LON 3258 8470 3261 8469 3274 8450 3257 8441
      3256 8441 3256 8445 3254 8445 3253 8444
      3253 8445 3248 8468 3258 8473
TIME...MOT...LOC 2230Z 249DEG 48KT 3258 8458 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 4:01 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 27, 4:01 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
401 PM EDT Thu Apr 27 2017

...Area Forecast Discussion...

.SHORT TERM /Tonight through Friday Night/...

Current mosaic radar loop shows the main squall line now over
Central GA continuing to move east. Current surface analysis
continues to show this line moving into a very favorable area of
instability and with us in the prime time heating of the day can
expect to see a few more warnings before this is all over. There is
another much weaker line of showers moving east over NW GA and this
appears to be associated with the actual cold front. not expecting
much out of this second line but will defiantly keep an eye on it.
All of the Hi-Res models are in very good agreement showing this
squall line continuing to move east through the evening then
stalling somewhere across central/south GA after midnight. This
squall is expected to weaken as the precip diminishes through Fri
morning. The Hi-Res models are also showing some slight
redevelopment friday as the old boundary moves back northward as a
warm front through Fri evening. For now only seeing showers Fri as
there is very little moisture available across the region for the
boundary to work with. Keeping in a slight chance of precip across
mainly N GA Fri. Temps will continue on the warm side of things as
highs friday are expected to be in the 80s to near 90 across the
CWA.

01

.LONG TERM /Saturday through Thursday/...
Saturday starts with a fairly stout 500mb ridge centered off the
South Carolina Coast with deep trough digging into NM and West TX.
Strong warm advection setting up ahead of the trough across all of
the southern states will make for a warm and muggy Saturday and
Sunday. For Saturday...given the high dewpoints and upper 80 deg
temps...models suggesting fairly unstable atmosphere across north
GA during the afternoon hours. GFS forecasting mid level lapse
rates near 7 deg c/km with SB CAPE surging past 4000 j/KG. Also of
note is a 250mb jet streak emanating out of the GOM ahead of the
advancing trof and around the upper ridge....which could serve as
a trigger for storms late in the day Saturday. Given these higher
values...if any storms can develop..particularly off the higher
terrain like we often see in summer convection...there would be a
higher probability of them becoming severe with hail and strong
damaging winds. Model soundings do show some mid level dry air
which would increase the risk for downburst type storms. Too early
to tell IF any storms can develop but the conditions would favor
some severe if they can.

For Sunday/Monday...the large scale trof begins to eject through
TX and LA with severe weather likely to develop out ahead of the
trop in the MS valley. Our area will see south to southwesterly
winds during the day increasing as the storm approaches. likely to
be partly to mostly cloudy with moist advection in place but not
expecting much precip as we will be lacking any real focus. ECMWF
is a tad slower than the GFS with bringing the front in. The GFS
would suggest Early Monday AM through the morning hours whereas
the ECMWF is a bit slower and lifts the main trof to the NE owing
to a fropa Monday Afternoon and evening. Will have evaluate
through the weekend as another caveat is the possibility of Gulf
Coast convection cutting off inflow to the north...which is
typical in a southwest flow regime that amenities out of south
LA. With the ECMWF lifting the trof out a little later and further
north...it would suggest a greater prob of severe for the region.
One item that appears to be lacking a bit is instability likely
due to significant cloud cover ahead of the system. too many
variables at this point to say for certain the severe threat.

Tuesday and Wednesday we are in between systems with another deep
trof digging into the lower MS valley by Thursday and thus another
chance of thunderstorms and/or severe storms.

30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 8 PM EDT this evening for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...Greene...
Hancock...Houston...Jasper...Jefferson...Johnson...Jones...
Lamar...Laurens...Macon...Marion...Monroe...Montgomery...
Morgan...Muscogee...Peach...Pulaski...Putnam...Schley...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Twiggs...Upson...Warren...Washington...
Webster...Wheeler...Wilcox...Wilkinson.

&&

SHORT TERM...01
LONG TERM....30
AVIATION...01
Hazardous weather outlook, Apr 27, 11:42 AM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1142 AM EDT Thu Apr 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1142 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A cold front and associated line of thunderstorms will move
across the area today. This line will primarily affect locations
south and east of Interstate 85 today...however a few isolated
showers and thunderstorms are possible north and west of
Interstate 85. Isolated severe storms will be possible...mainly
along south of a Columbus to Athens line this afternoon. The
primary severe threats will be damaging wind gusts...small
hail...and perhaps a brief spin up tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms will be possible Friday...becoming more
scattered Saturday and Sunday as a moist airmass moves in.
Isolated severe weather will be possible with these
storms...mainly in the form of damaging winds and large hail.

A cold front will approach the area Sunday night into Monday.
Severe weather will be a concern as a line of organized
thunderstorms accompanies the front.

After a quiet Tuesday...thunderstorms return again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight...however we
encourage sending us any reports of hail...wind damage or
possible tornados.

In the hours before

Special weather statement, Apr 27, 4:30 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT THU APR 27 2017

GAZ014-015-023-272100-
Hall GA-Dawson GA-Lumpkin GA-
430 PM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL...SOUTHEASTERN
DAWSON AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL 500 PM EDT...

At 429 PM EDT...a strong thunderstorm was centered 3 miles east of
Dawsonville...moving east at 30 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dahlonega, Garland, Murrayville and Auraria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3455 8386 3454 8384 3453 8384 3453 8383
      3452 8383 3452 8384 3451 8384 3450 8380
      3443 8377 3439 8406 3446 8408 3456 8386
TIME...MOT...LOC 2029Z 255DEG 26KT 3442 8402

HAIL...0.25IN
WIND...50MPH
Local storm report, Apr 27, 4:31 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TORNADO          2 NNW JUNCTION CITY     32.63N  84.47W
04/27/2017                   TALBOT             GA   EMERGENCY MNGR

            WIDE SWATH OF TREES SNAPPED AND 1 HOME DAMAGED ALONG
            ROCK CHURCH ROAD.

&&

EVENT NUMBER FFC1700593

KS
Local storm report, Apr 27, 4:32 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
432 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TORNADO          1 ESE BALDWINVILLE      32.64N  84.43W
04/27/2017                   TALBOT             GA   EMERGENCY MNGR

            *** 1 INJ *** WIDE SWATH OF TREES SNAPPED OFF AND
            THROWN ACROSS HWY 208 AND PARHAM ROAD. 2 HOMES
            DAMAGED...ONE SIGNIFICANT. A WOMAN WAS TRAPPED IN ONE OF
            THE HOMES AND RESCUED WITH MINOR INJURIES.

&&

EVENT NUMBER FFC1700594

KS
Special weather statement, Apr 27, 5:01 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
501 PM EDT THU APR 27 2017

GAZ023-272130-
Hall GA-
501 PM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 530 PM EDT...

At 500 PM EDT...a strong thunderstorm was centered 5 miles west of
Gainesville...moving east at 30 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include Lake
Lanier, Gainesville, Lula and Gillsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3437 8366 3436 8367 3431 8365 3428 8393
      3429 8394 3430 8393 3430 8394 3432 8395
      3433 8395 3433 8396 3438 8397 3446 8368
TIME...MOT...LOC 2100Z 255DEG 26KT 3435 8392

HAIL...0.25IN
WIND...50MPH
Special weather statement, Apr 27, 5:26 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
526 PM EDT THU APR 27 2017

GAZ078-079-089-272200-
Harris GA-Talbot GA-Muscogee GA-
526 PM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
SOUTHWESTERN TALBOT AND MUSCOGEE COUNTIES UNTIL 600 PM EDT...

At 526 PM EDT...a strong thunderstorm was over Columbus Metropolitan
Airport, or near Columbus...moving northeast at 55 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Columbus, Waverly Hall, Geneva, Bibb City, Upatoi, Ellerslie, Laurel
Hills, Green Island Hills, Juniper, Vista Terrace, Columbus
Metropolitan Airport, Baughville, Rose Hill, Avondale, Benning Park,
Fortson, Saint Marys Hills, Edgewood, Flat Rock and Highland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3275 8462 3255 8451 3255 8455 3253 8456
      3252 8460 3253 8461 3253 8465 3252 8470
      3251 8473 3248 8474 3240 8498 3241 8498
      3242 8496 3244 8497 3245 8500 3252 8500
      3257 8505
TIME...MOT...LOC 2126Z 247DEG 49KT 3253 8493

WIND...40MPH
Special weather statement, Apr 27, 6:08 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT THU APR 27 2017

GAZ078-079-089>091-272245-
Chattahoochee GA-Harris GA-Marion GA-Talbot GA-Muscogee GA-
608 PM EDT THU APR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...SOUTHEASTERN
HARRIS...NORTHWESTERN MARION...SOUTHWESTERN TALBOT AND MUSCOGEE
COUNTIES UNTIL 645 PM EDT...

At 608 PM EDT...a strong thunderstorm was over Flat Rock, or 8 miles
east of Columbus...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Columbus, Talbotton, Waverly Hall, Woodland, Junction City, Geneva,
North Fort Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air
Fld, Ellerslie, Laurel Hills, Green Island Hills, Juniper, Vista
Terrace, Columbus Metropolitan Airport, Baughville, Rose Hill,
Eelbeck/West Fort Benning and Benning Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3279 8455 3256 8441 3256 8444 3254 8445
      3253 8445 3231 8498 3232 8500 3234 8501
      3238 8497 3239 8499 3239 8497 3241 8498
      3243 8496 3244 8497 3245 8500 3250 8500
      3254 8502
TIME...MOT...LOC 2208Z 242DEG 31KT 3251 8485

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 5:15 AM EDTSpecial Weather StatementFFCCatoosa30 min
Apr 27, 6:12 AM EDTSpecial Weather StatementFFCFannin, Murray18 min
Apr 27, 7:01 AM EDTSpecial Weather StatementFFCFannin14 min
Apr 27, 8:20 AM EDTSpecial Weather StatementFFCFloyd25 min
Apr 27, 9:50 AM EDTSpecial Weather StatementFFCHarris25 min
Apr 27, 10:47 AM EDTSpecial Weather StatementFFCTroup28 min
Apr 27, 10:59 AM EDTSpecial Weather StatementFFCCarroll, Douglas31 min
Apr 27, 12:11 PM EDTSpecial Weather StatementFFCHarris, Muscogee49 min
Apr 27, 12:40 PM EDTTornado WarningFFCMuscogee23 min
Apr 27, 1:01 PM EDTSpecial Weather StatementFFCMuscogee29 min
Apr 27, 1:09 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot36 min
Apr 27, 1:20 PM EDTTornado WarningFFCMarion, Talbot25 min
Apr 27, 1:34 PM EDTTornado Warning Tornado observedFFCTalbot, Taylor41 min
Apr 27, 1:52 PM EDTTornado Warning Considerable damage threatFFCCrawford, Taylor, Upson21 min
Apr 27, 2:36 PM EDTSevere Thunderstorm WarningFFCCrawford, Talbot, Taylor, Upson24 min
Apr 27, 2:41 PM EDTSpecial Weather StatementFFCBibb, Crawford, Jones34 min
Apr 27, 2:55 PM EDTSpecial Weather StatementFFCCrawford35 min
Apr 27, 3:02 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs28 min
Apr 27, 3:10 PM EDTSpecial Weather StatementFFCLumpkin35 min
Apr 27, 3:20 PM EDTSpecial Weather StatementFFCStewart25 min
Apr 27, 3:23 PM EDTSpecial Weather StatementFFCMarion37 min
Apr 27, 3:37 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Lumpkin23 min
Apr 27, 4:02 PM EDTSpecial Weather StatementFFCTaylor28 min
Apr 27, 4:23 PM EDTSpecial Weather StatementFFCForsyth37 min
Apr 27, 4:30 PM EDTSpecial Weather StatementFFCLumpkin30 min
Apr 27, 5:01 PM EDTSpecial Weather StatementFFCHall29 min
Apr 27, 5:26 PM EDTSpecial Weather StatementFFCMuscogee34 min
Apr 27, 5:27 PM EDTSevere Thunderstorm WarningFFCBanks, Hall48 min
Apr 27, 6:08 PM EDTSpecial Weather StatementFFCMuscogee, Talbot37 min
Apr 27, 6:47 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Harris, Muscogee28 min
Apr 27, 6:59 PM EDTFlash Flood WarningFFCMuscogee, Talbot6 hr
Apr 27, 7:26 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe34 min
Apr 27, 7:32 PM EDTSpecial Weather StatementFFCStewart28 min
Apr 27, 7:36 PM EDTSevere Thunderstorm WarningFFCMarion39 min
Apr 27, 7:44 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Stewart27 min
Apr 27, 7:52 PM EDTSevere Thunderstorm WarningFFCJones, Monroe38 min
Apr 27, 7:53 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe22 min
Apr 27, 7:56 PM EDTSpecial Weather StatementFFCJasper34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.